Iowa, 2011

Funnel Cloud in Iowa, August 5, 2011

August 5, 2011 · NWS DMX · 1 event in 1 county or zone

The airmass was quite similar to the previous day. The shear was weak, around 30 kts, with about 2000 J/kg of CAPE available and a lifted index around -3 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The airmass was quite similar to the previous day. The shear was weak, around 30 kts, with about 2000 J/kg of CAPE available and a lifted index around -3 C. There was plenty of water available within the deep warm cloud layer. Precipitatable water values were around 2.25 inches over southern Iowa. A weak upper level shortwave moved across the state during the afternoon. This produced scattered thunderstorms. Though not severe, one of the storms produced a funnel cloud north of Creston, in Union County, during the mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 2:01 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 5, 2:01 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT FRI AUG 5 2011

.SHORT TERM /TONIGHT/...
RAIN COVERAGE THIS EVENING WILL BE MAIN FOCUS. SURFACE LOW IS OVER
SW IOWA/NW MISSOURI. THIS FEATURE IS FORECAST TO WEAKEN AS IS MOVES
EASTWARD LEAVING LIGHT EASTERLY LOW LEVEL FLOW ACROSS IOWA. 500 MB
VORTICITY CENTER IS ABOUT OVER THE SAME LOCATION...AND IT SHOULD BE
A BIT MORE PROGRESSIVE MOVING EASTWARD TONIGHT. MORE IMPORTANT IN
PRODUCING THE UPWARD MOTION FOR SHOWER DEVELOPMENT IS A CIRCULATION
CENTER BETWEEN THE SURFACE AND 500 MB...WHICH APPEARS TO BE DRIFTING
NEWD FROM A LOCATION WNW OF OMAHA. ALL OF THIS LEAVES LOCATIONS
SOUTH OF HIGHWAY 20 IN A BROAD ZONE LIFT THAT LOOKS LIKE A COOL
SEASON DEFORMATION ZONE. CLOUD COVER HAS LIMITED HEATING SO
INSTABILITY IS NOT STRONG AND WIDESPREAD NATURE SHOULD LIMIT
INTENSITY OF CONVECTION. CLOUD DEPTH BELOW THE FREEZING LEVEL IS
WELL SATURATED AND DEEP...15000 FEET...SO RAIN RATES IN SHOWERS AND
ISOLATED THUNDERSTORMS COULD BE VERY EFFICIENT. RATHER THAN BODILY
MOVING OUT...SHOWERS ARE LIKELY TO JUST GRADUALLY WEAKEN AND
DISSIPATE 7-10 PM. NEXT FACTOR IS WITH ABUNDANT LOW-LEVEL MOISTURE
AND LACK OF HEAT TODAY...THE SETUP IS FAVORABLE FOR DEVELOPMENT OF
EXTENSIVE LOW CLOUDS AND SOME FOG OVERNIGHT. LOW CLOUDS SHOULD LIMIT
DENSITY OF FOG AND WILL HOLD UP MINIMUM TEMPERATURES...WHICH SHOULD
END UP VERY CLOSE TO DEWPOINTS WHICH WILL HOVER NEAR 70.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
WAVE APPROACHING WILL BE NEARLY OUT OF THE AREA BY EARLY SATURDAY
MORNING WITH APPROACHING SHORT WAVE DIGGING SOUTHEAST BY LATE DAY.
CONVERGENCE AND INCREASING DEW POINTS ALONG THE FRONT WILL DRIVE
MLCAPES TO 3000 TO 3500 J/KG ALONG A PRE FRONTAL TROUGH OVER WESTERN
IOWA. WITH ACTIVITY DIURNALLY INFLUENCED...BEST CHANCE FOR SEVERE
WEATHER SHOULD BE THROUGH THE EARLY EVENING HOURS AND WEAKEN
SOMEWHAT DURING THE LATE EVENING. MODELS DO INCREASE THE WESTERLIES
OVER MN AND NORTHERN IA...AND STILL FEEL THAT ANY WIND THREAT LATER
IN THE EVENING WILL REMAIN OVER THE NORTH WITH LITTLE INCREASE OVER
THE SOUTH AS A LOW LEVEL H850 JET WILL BE LACKING. MUCH DRIER AIR
SHOULD MOVE IN BY SUNDAY AS NORTHWEST WINDS INCREASE BEHIND THE
FRONT THOUGH SOME RETURN FLOW WILL RETURN TO SW SECTIONS BY LATE IN
THE DAY. THE PATTERN WILL REMAIN GENERALLY NW WITH OUR AREA RIGHT ON
THE FENCE OF THE UPPER LEVEL RIDGE. WE SHOULD MAINTAIN THE NORTHWEST
FLOW UNTIL THE NEXT UPSTREAM WAVE DROPS ACROSS SOUTHERN CANADA
MONDAY. THIS WILL INDUCE ANOTHER WEAK SFC WAVE OVER IOWA AND PULL
WARMER AIR WITH MORE MOISTURE INTO THE REGION LATE MONDAY AND MONDAY
NIGHT. WILL MAINTAIN 30 TO 40 POP RANGE FOR CHANCE THUNDER AT THIS
POINT. ONCE AGAIN...A REFRESHING REINFORCEMENT OF COOLER AND DRIER
AIR WILL ADVANCE SOUTH INTO THE REGION BY TUESDAY WITH H850 TEMPS
DROPPING INTO THE +10 TO +12C RANGE BY WED MORNING. FOR NOW...NOT
TOO CONVINCED THAT THE GFS IS CORRECT IN BRINGING ADDITIONAL
MOISTURE BACK INTO THE FORECAST AREA ON WEDNESDAY. IT IS MORE LIKELY
THAT THE SFC HIGH WILL HOLD LONGER AND KEEP ANY EASTWARD PROGRESSION
OF PLAINS SYSTEM AT A MINIMUM FOR NOW...AND WITH PERIOD BEYOND 120
HR AT THIS POINT...GFS FAST BIAS PROBABLY COMING INTO PLAY AS WELL.
PERSISTENCE THROUGH THE REMAINDER OF THE FORECAST SHOULD KEEP THE
REGION DRY FOR ANOTHER 24 HOURS. GEM/EURO MAINTAIN DRY CONDITIONS
WHILE GFS AGAIN PULLS ANOTHER SYSTEM INTO THE REGION. FOR NOW...WILL
LEAN HEAVILY TOWARD DRY FCST AS GREAT LAKES HIGH LIKELY TO REMAIN IN
PLACE. TEMPERATURES OVER THE EXTENDED PERIOD WILL REMAIN WARM SAT
AND SUN WITH COOLING TREND FOR THE REMAINDER OF THE PERIOD AS COLD
FRONTS AND NORTHWEST FLOW BEGIN TO IMPACT THE REGION WITH MORE
FREQUENCY.
&&

.AVIATION...05/18Z
LOTS OF LOW LEVEL MOISTURE IN PLACE OVER THE SOUTHWEST HALF OF
IOWA...AND WITH UPPER CIRCULATION CENTER MOVING EAST ACROSS THE
STATE
PRODUCING MORE SHOWERS...AN EXTENDED PERIOD OF LOW CEILINGS AND
VISIBILITIES IS POSSIBLE THROUGH SATURDAY MORNING. SHOWERS WITH
ISOLATED THUNDERSTORMS WILL PRODUCE SLOW MOVING HEAVY RAIN
ESPECIALLY
TO THE SOUTH OF KFOD-KALO. LOW CEILINGS WILL ACCOMPANY THESE SHOWERS
UNTIL MID EVENING...THEN WITH MOISTURE TRAPPED IN WEAK FLOW
OVERNIGHT...CEILINGS AND VISIBILITIES SHOULD GRADUALLY LOWER
OVERNIGHT. WHETHER IT WILL REACH AS FAR EAST AND NORTH AS KALO AND
KMCW IS LESS CERTAIN...BUT IMPROVEMENT WILL BE SLOW SATURDAY MORNING
DUE TO WEAK FLOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM/AVIATION...JUNGBLUTH
LONG TERM...REV
Hazardous weather outlook, Aug 5, 2:24 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI AUG 5 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-062030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
324 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA
THROUGH MID EVENING. ISOLATED LOCATIONS COULD SEE 1 TO 2 INCHES OF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO
SATURDAY NIGHT AND AGAIN MONDAY AFTERNOON INTO MONDAY
NIGHT. THERE IS A CHANCE FOR SEVERE WEATHER MAINLY SATURDAY
NIGHT ACROSS THE NORTHWEST AND POSSIBLY AGAIN MONDAY NIGHT...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Union

When
August 5, 2:27 PM CST
Where
Union County, 1.73 mi SE of Spaulding
Reported by
Law Enforcement
Coordinates
41.130, -94.360

Possible landspout reaching near the ground, but tornado not confirmed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319523.